History of Present Illness:
A 64-year-old female presents to the Emergency Department by Emergency Medical Services for altered mental status and shallow breathing. EMS provided supportive care en route. The patient was unable to provide any history for herself. EMS states that the “patient's roommate” activated the 911 system. EMS has a limited history for the patient.
The patient’s daughter arrived shortly after patient arrival in the ED. She states that she last talked to the patient on Friday and she was "completely normal." Patient’s daughter does not know who the PMD is and states she has history of “psychiatric issues” and pre-diabetes.
1145 hrs: 94 bpm, 28 resp, 148/78 mmHg, 94% on 15L NRB
The patient's physical examination is significant for her being in moderate distress and ill-appearing. She is not maintaining her airway and she has shallow rhonchorous breath sounds bilaterally, right greater than left. Her pulses are equal and with a rate of 95. Her heart sounds are regular. Her abdomen is soft, non rigid, without guarding. Her extremities are normal without signs of trauma or ecchymoses. Her pupils are 3 mm, sluggishly reactive. Her skin is warm and dry. Her neurologic examination is severely limited. Her eyes are open and she localizes to pain, but does not answer any questions or follow command.
Patient had two 18g peripheral lines placed and bloods were drawn for lab tests. Patient was given RSI with 20mg of Etomidate and 100mg Succinylcholine, subsequently intubated with direct laryngoscopy. Foley catheter with temperature probe was placed to show a core temperature of 94.3F. IVF boluses were ordered 0.9% NS 1 liter. The patient was sedated for the ventilator with Propofol.
The patient was intubated before an ABG was performed. She presently has patient has an undifferentiated AMS with impending respiratory failure / inability to protect her airway. Her initial vent settings were TV 450 mL, RR 14, FiO2 100%, PEEP 5.
1206 hrs: Initial ABG
1232 hrs: CBC, CMP, Cardiac Enzymes, UA
1300 hrs: Chest radiography shows a right-sided infiltrate.
She has a mixed derangement occuring, an uncompensated acute primary respiratory acidosis with a concomitant metabolic acidosis. Her respiratory acidosis is due to hypoventilation and will be rectified by an invasive ventilation strategy. Her ABGs can be followed throughout her course.
1320 hrs: Computed tomography of the head is unremarkable.
1327 hrs: EKG is as demonstrated below.
QTC Prolongation. Magnesium is efficacious in cases of prolonged QTC. It is unclear what the source of this patient’s AMS is at this point, but the prolonged QTC helps narrow the differential diagnosis further.
1340 hrs: 3L bolus of Lactated Ringers ordered for patient.
Ceftriaxone and Azithromycin were ordered for the patient according to the CAP algorithm.
1450 hrs: Magnesium 2g given IVPB.
Reassessment, Additional HPI:
1502 hrs: Repeat VBG following IVF and Abx
1552 hrs: T 95.2 (foley), 77 bpm, 22 resp (ventilated), 114/68 O2 95%
Bair hugger was placed on patient to warm her.
1636 hrs: Repeat ABG
Patient has no source of infection or ischemia at this time. The lactate remains elevated, with no signs of shock, despite aggressive IVF management. Patient is in renal failure and there was no past history of renal failure. There were no labs for comparison. Pulmonary consult was contacted and the patient was approved for ICU at 1619 hrs. She was admitted shortly thereafter and continued to slowly improve.
At 1715 hrs the patient’s daughter returned to ED with the patients medication bottles. Patient is taking divalproex, escitalopram and hydroxyzine. At this time daughter and patients sister relates that the house is a form of “halfway house” and patient has a long standing history of anxiety and depression. Patient’s daughter and sister both agree that the patient has been “unhappy” as of late due to roommate change. Due to AMS and prolonged QTc patient thought to have overdose on valproic acid. The stat level is added-on to prior labs. Level is resulted at 1810 hrs and is documented at 368 mcg/mL. Toxicology was consulted with recommendations made by Dr. Gupta.
10. Now what?
An ammonia level needs to have been added as well; it could/should have been sent for the altered patient at time zero. The ICU resident was informed of the formal diagnosis and change in management. Additional therapies provided for the patient included 6g IV Levocarnitine and renal consult for dialysis. She had a formal hemodialysis performed but her course was complicated by the excessive overdose.
Pathophysiology of Valproic Acid (VPA) Overdose:
- VPA decreases inter-mitochondrial carnitine stores. This occurs through inhibition of the carnitine transporter, which brings carnitine into the cell.
- VPA traps mitochondrial CoA. Acyl carnitine is depleted and β-oxidation is inhibited, which causes decreased ATP production. ATP production is a dependent on carnitine transporter function.
- Carnitine depletion. Impaired transport of Long Chain Fatty Acids across the inter-mitochondrial membrane interrupts β-oxidation. Accumulation of toxic by-products interrupts Krebs, Urea and Cori cycles. Ammonia levels rise in relation to metabolic derangement.
- Omega-oxidation. Interruption of β-oxidation causes ω-oxidation to occur, causes formation of 4-EN-VPA, a suspected hematotoxin.
Clinical Findings and Diagnostics:
- Physical Signs & Symptoms:
- Neuro: AMS, from lethargy to coma. Nystagmus, ataxia, tremor not always seen. Neurotoxicity worse in acute-on-chronic cases.
- GI: pancreatitis, GI distress, anorexia.
- Metabolic Derangements:
- Hypernatremia, hypocalcemia early.
- Hypocarnitinemia, hyperammonemia and metabolic acidodis occurs as the overdose continues.
- Hyperammonemia (> 80 mcg/dL) is seen in 16-52% of chronic VPA users, also seen in acute-on-chronic overdoses (our patient). Acute OD not common to have elevation in ammonia.
- Metabolic acidosis and elevated lactate levels seen in massive overdose and have a poor prognosis.
- Bone Marrow suppression: seen 3-5 days out in massive oversdoses. Pancytopenia should resolve spontaneously in a few days.
- Aminotranferases transiently elevate and are dose-dependent. Hepatitis responds to carnitine replenishment
- May see a Reye’s-like syndrome
- VPA level > 50-100 mg/L
- Serum ammonia level
- Supportive care is usually all that is needed.
- Resuscitate as any other patient.
- Consider GI Decontamination with whole-bowel irrigation for enteric coated or extended release formulations. Multi-dose activated charcoal (MDAC) can be considered if the ingestion is known.
- Carnitine is recommended if there is evidence of hyperammonemia or hepatotoxicity.
The loading dose is 100 mg/kg IV over 30 minutes followed by 15 mg/kg over 10-30 minutes q4h.
- The AAP recommends its use for children < 2 years or with chronic neuromuscular disorders, ketogenic diets.
- Hemodialysis is an option but generally not required
Goldfrank’s Manual of Toxicologic Emergencies . 2007. Chapter 47 Anticonvulsants. P 403-413.